Welcome to the 67th FOAMed Quiz.
Eefje, Joep, Nicole and Rick
While treating an eyelid laceration you accidentally glued the eyelids shut a couple of minutes ago. Which of the following compounds is recommended for removal of histoacryl tissue adhesive according to this recently published paper?
B: Ciprofloxacin eye ointment
C: Polydexa ear/eye drops
The correct answer is C
Clay Smith covered this paper on Journal Feed last week.
Interestingly, Polydexa (neomycin, polymyxin B, and dexamethasone) eye drops were most effective in removal of tissue adhesive in a porcine model if the adhesive was not removed within 90 seconds. The authors soaked the adhesive in test compound, with removal attempted hourly by rubbing gently for 1 min before reapplication of test compound.
Acetone seems to be effective if the adhesive has just been applied, but at 90 seconds it is not effective anymore. Furthermore, it leads to skin lesions if prolonged use.
Which of the following statements is true about U-waves?
A: They can appear in the setting of hypomagnesemia
B: They are the usually the first electrophysiological sign of hypokalemia
C: They are not associated with significant electrolyte disturbances
D: Once visible they always signify serious underlying disease
The correct answer is A
Steve Smith covered hypokalemia this week on dr. Smit’s ECG blog.
U-waves also appear in case of hypomagnesemia. The first electrophysiological sign of hypokalemia is flattening of the T-wave. U-waves are associated with a number of significant underlying disease, but can also occasionally occur as normal variant.
A 30 year old female presents to your emergency department with a wide range of symptoms including numbness of the lips, tongue and hands, hot and cold temperature reversal, generalized weakness and red skin rash. She states she ate barracuda in a restaurant yesterday after which she had some mild nausea and loose stool. Which one of the following foodborne diseases fit the picture best?
A: Scombroid fish poisoning
C: Tetraodon poisoning
D: Ciguatera fish poisoning
The correct answer is D.
CountyEM covered Ciguatera fish poisoning last week.
Scombroid occurs from eating fish high in histamine due to inappropriate storage or processing and does not cause neurological symptoms. Botulism could present in similar fashion, but typically causes no sensory deficits. Tetraodon poisoning causes these symptoms but the patient would have recalled eating puffer fish.
This syndrome is typical for ciguatera fish poisoning. Patients can present with dysesthesia, vomiting, diarrhea, and/or a red skin rash. Hot and cold temperature reversal, generalized weakness, blurred vision, photophobia and myalgias may also occur.
A 10 year old girl presents to your emergency department with complaints of monocular loss of vision and light flashes on her left eye. Her visual acuity on her left eye is 20/70. Her history is unremarkable. You wonder if, however rare, this child could have retinal detachment.
What is NOT a risk factor for retinal detachment in children?
D: Previous ocular surgery
The correct answer is C
Last week Pediatric EM Morsels covered retinal detachment in children.
Retinal detachment is rare in children, but can occur. It is more common in the age 9-13 years old. Known risk factors are trauma, surgery, myopia and congenital abnormalities. Most children will not present with the classic symptoms like floaters, light flashes or a dark curtain falling down and might have a more gradual evolution of the condition. Ocular and fundoscopic examination is important. Ultrasound has a high sensitivity and specificity for this diagnosis
The use of steroids in COVID-19 remains highly controversial. This recent multi-center pre/post implementation study evaluated the effect of a protocol involving early steroid administration in confirmed COVID-19 patients with bilateral pulmonary infiltrates and hypoxemic respiratory failure.
Patients admitted between 3/12 – 3/19 (pre- implementation of steroids) were compared to patients admitted the following week 3/20 – 3/27 (post- inplementation of use of steroids).
What did the authors find?
A: Treatment with corticosteroids correlated with an increase in clinical deterioration (composite outcome including ICU admission if not already in the ICU, intubation, mortality)
B: Treatment with corticosteroids correlated with a reduction in clinical deterioration (composite outcome including ICU admission if not already in the ICU, intubation, mortality)
C: Treatment with corticosteroids did NOT correlate with a difference in clinical deterioration (composite outcome including ICU admission if not already in the ICU, intubation, mortality)
The correct answer is B
Josh Farkas covered this paper on PulmCrit this week.
Compared to patients in the pre-steroid protocol, a significantly lower percentage of patients in the post-steroid protocol died (13.6% vs 26.3%), was admitted to the ICU (27.3% vs 44.3%) or needed to be intubated (21.7% vs 36.6%).
Up until now, corticosteroids are more widely accepted among intubated patients than among non-intubated patients. This study suggests that steroids might be useful if administered earlier in the disease course in order to avoid deterioration and intubation in COVID-19 patients.
Nevertheless, we need to be aware of the fact that this was a pre/post study and therefore causality cannot be proven. Subtle changes in management of COVID-19 patients could have occurred during the two weeks of the post-steroid protocol. A randomised controlled trial will therefore be needed.
PulmCrit – Before/after study of short-course steroid in COVID-19
This quiz was written by Eefje Verschuuren, Joep Hermans and Nicole van Groningen
Reviewed and edited by Rick Thissen